South Dakota, 2017

Tornado and Hail in South Dakota, June 12, 2017

June 12, 2017 · NWS UNR · 5 events in 3 counties and zones

A cluster of severe thunderstorms moved northeast across southwestern into south central South Dakota. The storms produced large hail and wind gusts to 70 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A cluster of severe thunderstorms moved northeast across southwestern into south central South Dakota. The storms produced large hail and wind gusts to 70 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 12, 4:14 PM MST, 3 hours 30 minutes earlier.

Area forecast discussion, Jun 12, 4:14 PM MST, 3 hours 30 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
514 PM MDT Mon Jun 12 2017

.DISCUSSION...(This Evening Through Monday)
Issued at 139 PM MDT Mon Jun 12 2017

Water vapor imagery shows a large cut off low across the western
CONUS over the Great Basin region with deep southerly flow across
the CWA. Associated surface low has developed across Wyoming into
the eastern Colorado plains. South to southeast winds over the
central plains into the CWA are advecting in moisture with
dewpoints as of 19z rising from the 40s to the 50s so far over
northeast Wyoming and western South Dakota...and into the 60s
across south central South Dakota. Forecast is still on track for
a significant severe weather event this afternoon and tonight.
Models continue to show CAPE values of 1500 to 3000 J/KG with the
best instability across southwest to south central SD. Storms will
develop over the next few hours to the south and west of the
CWA...then push into the CWA through late afternoon/early evening.
Shear increases through the evening ahead of the low/cold front
with 0-6km effective shear increasing to 40-60kt. Rapid update
models have been consistent with showing storms moving into
northeast Wyoming and western South Dakota through the
evening...and ending from west to east in the late evening to
overnight hours. The best chances for severe storms will be across
southwest South Dakota as storms move in from the southwest early
this evening...then transitioning into a MCS/bow line as it races
east/northeast into the Badlands to central South Dakota. Short
range models have also been showing a secondary line of storms
crossing southwest SD into the Black Hills area in the late
evening to around midnight which could bring additional
opportunities for severe weather. Large hail and damaging winds
are the main threats today. There is a risk for tornadoes as well
with the best chances mainly confined to southwest South
Dakota...then possible tornadoes along the squall line as it
slides into central South Dakota. Convective headlines are
expected in the next few hours.

Upper low will slide into Montana Tuesday with drier air
continuing to filter into the region with breezy southwest flow.
Colder 700-500 mb temps associated with the upper low will keep
low to mid level lapse rates on the steep side with some
showers/storms developing Tuesday afternoon. However a dry mixed
boundary layer will hinder much of the precip from reaching the
ground. Will keep in low end pops in the forecast. The upper low
will depart into south central Canada...then remain stationary
through the middle to second part of the week. Dry air will remain
over the region with no precip expected for the remainder of the
work week and highs in the 70s and 80s. Embedded shortwaves within
broad northwest flow across the western half of the CONUS is
expected toward the Father's Day weekend. This pattern will bring
back chances for showers and thunderstorms with continued highs in
the 70s and 80s.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Tuesday Evening)
Issued At 511 PM MDT Mon Jun 12 2017

Numerous strong/severe +TSRA will move through the area tonight
with local LIFR conditions as well as gusty winds/hail. Outside of
the storms through this evening, VFR conditions will prevail.
Behind the storms overnight, an MVFR ST deck will develop from
northwest SD through south central SD. VFR conditions will
then re-spread over the entire area by midday Tuesday.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...13
AVIATION...Helgeson
Hazardous weather outlook, Jun 12, 4:24 AM MST, 15 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
524 AM MDT Mon Jun 12 2017

SDZ012>014-024>032-041>044-046-047-072>074-WYZ054>058-071-131300-
Butte-Northern Meade Co Plains-Ziebach-Northern Black Hills-
Northern Foot Hills-Rapid City-Southern Foot Hills-
Central Black Hills-Southern Black Hills-Custer Co Plains-
Pennington Co Plains-Haakon-Fall River-Oglala Lakota-Jackson-
Bennett-Mellette-Todd-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Hermosa Foot Hills-Northern Campbell-
Southern Campbell-Western Crook-Wyoming Black Hills-Weston-
Northeastern Crook-
524 AM MDT Mon Jun 12 2017 /624 AM CDT Mon Jun 12 2017/

This Hazardous weather outlook is for portions of south central
South Dakota...the Black Hills of South Dakota...western South
Dakota...northeast Wyoming...and the Black Hills of Wyoming.

.DAY ONE...Today and Tonight

An unseasonably strong storm system will affect the area this
afternoon and tonight. There is a moderate risk of severe
thunderstorms over far southwestern South Dakota and parts of
northeastern Wyoming, with an enhanced risk of severe storms
elsewhere. All threats are possible, including very large hail,
damaging winds, and a few tornadoes. The best chance for tornadoes
will be over northeastern Wyoming and far southwestern South
Dakota. In addition, locally heavy rainfall also is possible with
this system.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There will be slight chances of thunderstorms periodically
throughout the rest of the week, but organized severe weather is
not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed today, mainly for southwestern
parts of the area.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-049-131300-
Harding-Perkins-Tripp-
524 AM MDT Mon Jun 12 2017 /624 AM CDT Mon Jun 12 2017/

This Hazardous weather outlook is for portions of south central
South Dakota...and western South Dakota.

.DAY ONE...Today and Tonight

An unseasonably strong storm system will affect the area this
evening and overnight. There is a slight risk of severe
thunderstorms. The main threats are large hail and damaging In
addition, locally heavy rainfall also is possible with this
system.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There will be slight chances of thunderstorms periodically
throughout the rest of the week, but organized severe weather is
not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

Bunkers

In the hours before

Local storm report, Jun 12, 4:34 PM MST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
534 PM MDT MON JUN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     HAIL             8 NNW PINE TREE JUNCTIO 43.73N 105.82W
06/12/2017  E1.50 INCH       CAMPBELL           WY   PUBLIC

&&

EAGAN
Special weather statement, Jun 12, 5:40 PM MST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Rapid City SD
640 PM MDT MON JUN 12 2017

WYZ054-130115-
Northern Cambell WY-
640 PM MDT MON JUN 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CAMPBELL COUNTY
UNTIL 715 PM MDT...

At 639 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles north of Spotted Horse, or 41 miles southwest of Broadus,
moving north at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of the extreme corner
of northwestern Campbell County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding.

&&

A tornado watch remains in effect until 200 AM MDT for northeastern
Wyoming.

LAT...LON 4500 10581 4499 10579 4476 10601 4499 10603
TIME...MOT...LOC 0039Z 183DEG 23KT 4500 10597

Calderon
Local storm report, Jun 12, 6:25 PM MST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
725 PM MDT MON JUN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND GST     13 NW SLIM BUTTE        43.19N 103.00W
06/12/2017  E60 MPH          OGLALA LAKOTA      SD   TRAINED SPOTTER

            ESTIMATED NICKEL SIZED HAIL

&&

EAGAN
Local storm report, Jun 12, 6:35 PM MST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
735 PM MDT MON JUN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             10 ESE OELRICHS         43.15N 103.04W
06/12/2017  E1.00 INCH       FALL RIVER         SD   PUBLIC

&&

EAGAN
Local storm report, Jun 12, 7:04 PM MST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
804 PM MDT MON JUN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             8 E SMITHWICK           43.32N 103.07W
06/12/2017  E1.00 INCH       FALL RIVER         SD   TRAINED SPOTTER

&&

EAGAN
Local storm report, Jun 12, 7:07 PM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
807 PM MDT MON JUN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     HAIL             8 E SMITHWICK           43.32N 103.07W
06/12/2017  E1.00 INCH       FALL RIVER         SD   TRAINED SPOTTER

&&

CORRECTED EVENT TIME

EAGAN

The radar

The Rapid City radar (KUDX), 68 km away, was scanning. The volume nearest the first event began at 02:41 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.

Hail, Oglala Lakota

When
June 12, 7:44 PM MST
Where
Oglala Lakota County, 10.61 mi W of Rockyford
Measured
1 in hail
Reported by
NWS Employee
Coordinates
43.520, -102.710

Thunderstorm Wind, Oglala Lakota

When
June 12, 8:10 PM MST
Where
Oglala Lakota County, 2 mi SW of Kyle
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
43.400, -102.208

The public estimated wind gusts at 70 mph.

Tornado, Bennett

When
June 12, 8:10 PM MST to 8:15 PM MST
Where
Bennett County, 2 mi SSW of Allen
Rating
EF0
Path length
0.01 mi
Path width
7 yd
Reported by
Trained Spotter
Coordinates
43.253, -101.945

A spotter watched a small tornado in a field for about five minutes before it became obscured by rain.

Thunderstorm Wind, Oglala Lakota

When
June 12, 8:20 PM MST
Where
Oglala Lakota County, 2.51 mi E of Kyle
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.420, -102.130

Wind gusts were estimated at 65 mph.

Thunderstorm Wind, Jackson

When
June 12, 9:10 PM MST
Where
Jackson County, 2.86 mi ENE of Kadoka
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.850, -101.454

A tractor-trailer was blown over on its side on Interstate 90 east of Kadoka.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2017Every state in 2017This day in weather historyThe tornado archive for South Dakota, 2017Warnings in South Dakota, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693563, 693564, 696712, 693565, 693567.